Alert archive / South Dakota / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 160, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Jul 30, 2016, 6:46 PM CDT for 4 counties in South Dakota. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 30, 2016, 6:46 PM CDT (23:46 UTC)
- Expired
- Jul 30, 2016, 7:45 PM CDT
- In force
- 59 min
- Issued by
- NWS Aberdeen, SD
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 1.75 in
- Wind
- 60.0 mph
Counties Campbell County, SD, Corson County, SD, Dewey County, SD, Walworth County, SD
The radar
The Bismarck radar (KBIS), 140 km from the middle of the area, began a volume at 23:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 11.8 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1497 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 58 m²/s²
- 0-3 km storm-relative helicity
- 72 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 30, 6:27 PM CDT, 19 minutes earlier.
Area forecast discussion, Jul 30, 6:27 PM CDT, 19 minutes before
Area Forecast Discussion...UPDATED National Weather Service Aberdeen SD 627 PM CDT SAT JUL 30 2016 .UPDATE... Issued at 626 PM CDT SAT JUL 30 2016 See below for an updated aviation forecast discussion. && .SHORT TERM...(This Evening through Monday Night) Issued at 345 PM CDT SAT JUL 30 2016 Visible satellite imagery showing some towering Cu developing over north central SD. This is within weak to moderate instability and 30 to 40 knots of deep layer shear. Although, mid level lapse rates are less than impressive. Nonetheless, could see an uptick in showers and storms over the next few hours across this region, which is what a handful of CAM solutions are showing. Overnight, low level jet strengthens, although it is not overly impressive. Plume of elevated instability spread across the region and could be looking at some scattered convection overnight pushing into the eastern CWA. On Sunday, dewpoints will begin to increase as southerly winds become stronger. Atmosphere will become more unstable, especially over the central Dakotas. Mid-level lapse rates steepen as well, although overall forcing aloft is rather weak as best large-scale forcing is north of the area. Still, expect there will be some degree of showers and storms by Sunday afternoon and evening across at least the western CWA. Monday into Monday night, surface trough will move southeast across the CWA and be a focus for additional thunderstorm chances through the day. Areal coverage though still a big question. Models seem to be hitting northeast SD and west central MN the hardest but will have to see how this all plays out. .LONG TERM...(Tuesday through Saturday) Issued at 345 PM CDT SAT JUL 30 2016 The beginning of the long term should feature a s/w ridge building across the forecast area. However, that will be short-lived as a decent mid level trof over the Pacific Northwest ejects east across the Northern Plains during the mid week time period. The models are fairly consistent and agreeable on this prognostication. A hot a likely capped EML should spread across the region a head of that trof. But, as the front approaches Wednesday night, mid level heights/temps should fall allowing for a good chc of showers/storms at that time. Otherwise the majority of the long term should be dry. Temperatures will favor above normal until the front passes Wednesday night. Behind the front, a cooler airmass will spread across the forecast area with temperatures trending to near or slightly below normal. && .AVIATION...(For the 00Z TAFS through 00Z Sunday Evening) Issued at 626 PM CDT SAT JUL 30 2016 VFR conditions are expected through the valid taf period at all terminals. Isolated/Sct storms are possible through this evening and overnight, with the highest probabilities currently being around KMBG where Thunder is mentioned early in the TAF valid period. && .ABR Watches/Warnings/Advisories... SD...NONE. MN...NONE. && UPDATE...Dorn SHORT TERM...TMT LONG TERM...TDK AVIATION...Dorn
Hazardous weather outlook, Jul 30, 3:22 AM CDT, 15 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 322 AM CDT SAT JUL 30 2016 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-311100- TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL- ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES- LYMAN-BUFFALO- 322 AM CDT SAT JUL 30 2016 /222 AM MDT SAT JUL 30 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON THROUGH TONIGHT. WHILE SEVERE STORMS ARE NOT EXPECTED...SOME THUNDERSTORMS COULD PRODUCE LOCALLY HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. KF
In the hours before
Special weather statement, Jul 30, 6:34 PM CDT, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
634 PM CDT SAT JUL 30 2016
SDZ003-004-009-015-310030-
CORSON SD-CAMPBELL SD-DEWEY SD-WALWORTH SD-
634 PM CDT SAT JUL 30 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN DEWEY...SOUTHWESTERN
CAMPBELL...SOUTHEASTERN CORSON AND NORTHWESTERN WALWORTH COUNTIES
UNTIL 730 PM CDT/630 PM MDT/...
AT 633 PM CDT/533 PM MDT/...DOPPLER RADAR WAS TRACKING A STRONG
THUNDERSTORM OVER NORTHEASTERN LAKE OAHE...OR OVER MOBRIDGE...MOVING
SOUTHEAST AT 15 MPH.
NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
MOBRIDGE...GLENHAM...NEW EVERETS RESORT...INDIAN CREEK REC AREA...
REVHEIM BAY REC AREA...
INDIAN MEMORIAL REC AREA AND GRAND RIVER CASINO.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
&&
LAT...LON 4554 10052 4569 10045 4569 9992 4543 10013
4535 10038
TIME...MOT...LOC 2333Z 305DEG 15KT 4558 10044
DORNThe office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 30, 6:15 PM CDT | Severe Thunderstorm Warning | ABR | Dewey, Potter, Walworth | 60 min |
| Jul 30, 6:34 PM CDT | Special Weather Statement | ABR | Walworth | 56 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.